Nebraska, 2024

Hail and Damaging Wind in Nebraska, July 10, 2024

July 10, 2024 · NWS GID · 7 events in 2 counties and zones

An upper level trough was over the Midwest with south central and central Nebraska under the backside of the trough. A shortwave moved over Nebraska which provided enhanced upper lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was over the Midwest with south central and central Nebraska under the backside of the trough. A shortwave moved over Nebraska which provided enhanced upper lift. Most unstable CAPE was around 2,000-3,000 J/kg and wind shear was around 30 knots. Temperatures warmed up to around the mid 80s to lower 90s during the day and dewpoints were around the mid 60s. |Storms began to develop around Highway 81 during the late afternoon and produced nickel sized hail in York County just before 5 pm CDT. The largest hail of the day of 1.25 inches fell in Fillmore County at 6:33 pm CDT. These storms continued to produce hail as well as a 60 mph wind gust. The storms ended by producing quarter size hail in Fillmore County at 7:18 pm CDT. Overall, there were 6 hail reports and 1 wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 1:51 PM CST, 2 hours 6 minutes earlier. Its key messages:

  • Isolated showers/storms chances (15-25%) into the evening hours with small hail and gusty winds possible.
  • Warming temperatures into this weekend.
  • Dangerous heat expected Saturday-Monday across the area with heat index values over 100 degrees.
  • Mostly dry weather through the weekend, with more widespread precipitation chances (20-35%) returning next week.
Area forecast discussion, Jul 10, 1:51 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
251 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- Isolated showers/storms chances (15-25%) into the evening
  hours with small hail and gusty winds possible.

- Warming temperatures into this weekend.

- Dangerous heat expected Saturday-Monday across the area with
  heat index values over 100 degrees.

- Mostly dry weather through the weekend, with more widespread
  precipitation chances (20-35%) returning next week.

&&

.DISCUSSION...
Issued at 249 PM CDT Wed Jul 10 2024

This Afternoon and Overnight...

Highs this afternoon have climbed into the mid 80s to low 90s, and
are expected to top out in the upper 80s to mid 90s. A few
showers/storms have developed east of the forecast area.

Isolated showers/storms are possible (15-25%) through the evening
hours, for areas west of Highway 183. Despite SBCAPE values of 1500-
2000 J/Kg, 0-6km shear of 25-30 kts will help to mitigate the
potential for severe storms. Gusty winds and small hail are possible
with the strongest storms this afternoon/evening. Thunderstorm
chances will come to an end around sunset with the loss of daytime
heating. Lows tonight will be in the upper 50s to mid 60s.

Thursday...

Temperatures on Thursday will be slightly cooler than today, with
highs in the the mid 80s across most of south central Nebraska to
the mid 90s in north central Kansas. Winds will be light, with gusts
remaining below 15 mph. Dry weather is expected on Thursday.

Friday through Monday...

Ridging begins to build over the area on Friday, as temperatures
continue to gradually increase across the area. Highs on Friday will
climb into the 90s across most of the area, with portions of north
central Kansas reaching into the low 100s. An isolated thunderstorm
is possible (15-20%) Friday evening. Saturday will be slightly
warmer, with heat index values climbing into the low 100s across the
area.

Sunday looks to be the warmest day of the forecast period, with
highs in the upper 90s to mid 100s across the area. Heat index
values on Sunday will approach 110 degrees. Heat continues into
Monday, with heat index values once again climbing into the 100s.
Overall, dangerous heat is expected Saturday through Monday with
headlines likely needed for at least a portion of the area.

Next week...

A cold front is expected to move through the area on Tuesday,
bringing a welcome relief from the heat. Highs will return to around
normal (80s and 90s) as we get into the middle of next week. Higher
and more widespread chances for precipitation (20-35%) return to the
area next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1228 PM CDT Wed Jul 10 2024

For KGRI/KEAR Airports:

Scattered cumulus will develop this afternoon, along with a few
isolated thunderstorms. Have kept a VCTS in the TAF to indicate
this potential. Skies will clear overnight and continue into
Thursday. Winds will shift to the north this afternoon, and
become light and variable overnight. Easterly winds will
increase slightly Thursday morning, with gusts remaining below
15 Kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Davis
AVIATION...Davis
Hazardous weather outlook, Jul 10, 1:57 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
257 PM CDT Wed Jul 10 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
112000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
257 PM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is unlikely, but a few storms could be capable of
penny size hail and wind gusts to 50 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mostly dry conditions are expected through the end of the week
and the weekend, but an isolated thunderstorm or two cannot be
ruled out on Friday and Friday night.

Heat index values of 100 to 110 are expected for portions of the
area Saturday through Monday.

Chances for thunderstorms return to the entire area Monday night
through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 10, 3:38 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
438 PM CDT Wed Jul 10 2024

NEZ064-102215-
York NE-
438 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YORK COUNTY THROUGH
515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waco, or 8 miles east of York, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern York
County.

This includes Interstate 80 between mile markers 357 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4082 9754 4089 9755 4096 9745 4093 9737
      4070 9737
TIME...MOT...LOC 2138Z 310DEG 16KT 4089 9743

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Thies
Local storm report, Jul 10, 3:43 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
443 PM CDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Tstm Wnd Gst     Waco                    40.90N 97.46W
07/10/2024  M50 MPH          York               NE   Public

            spotty just called in estimated 50 MPH winds
            and pea size hail.

&&

Pfannkuch

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, York

When
July 10, 3:57 PM CST
Where
York County, 5.55 mi S of Waco
Measured
0.88 in hail
Reported by
Public
Coordinates
40.820, -97.460

Hail, York

When
July 10, 4:37 PM CST
Where
York County, 9.52 mi E of Mc Cool Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -97.400

Hail, Fillmore

When
July 10, 5:33 PM CST
Where
Fillmore County, 2.62 mi E of Exeter
Measured
1.25 in hail
Reported by
Public
Coordinates
40.650, -97.400

Thunderstorm Wind, Fillmore

When
July 10, 5:56 PM CST
Where
Fillmore County, 1.26 mi ENE of Grafton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -97.680

Wind gusts were estimated to be near 60 MPH, accompanied by dime size hail.

Hail, Fillmore

When
July 10, 6:02 PM CST
Where
Fillmore County, 1.72 mi WNW of Fairmont
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.640, -97.600

Hail, Fillmore

When
July 10, 6:08 PM CST
Where
Fillmore County, 3.44 mi WSW of Fairmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -97.630

Hail, Fillmore

When
July 10, 6:18 PM CST
Where
Fillmore County, 3.47 mi NW of Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -97.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191533, 1191534, 1191536, 1191538, 1191539, 1191540, 1191541.